PROMOTING ACCESS TO AFRICAN RESEARCH

Annals of Medical and Health Sciences Research

Log in or Register to get access to full text downloads.

Remember me or Register



Case Report: Hydroxycut‑induced Liver Toxicity

DH Kaswala, S Shah, N Patel, S Raisoni, S Swaminathan

Abstract


In the recent era, use of various nutritional supplements is highly encouraged amongst the people of United States. Weight loss supplements are major part of the nutritional supplements and their usage is unregulated in the US. Obesity is a major health concern in the US and Americans spend around $30 billion a year for weight loss supplements. At times, these supplements can be responsible for documented or undocumented adverse drug effects. The health consequences related to these supplements are often overlooked by the general public, even though FDA issues advisories regarding them. One common supplement used for weight loss was Hydroxycut (Iovate Health Sciences Research, Oakville, Ontario, Canada). Hydroxycut was recalled from the market after a FDA warning in May 2009 because of 23 reports of serious health problems ranging from jaundice and elevated liver enzymes to liver damage. 1 This case report adds evidence for Hydroxycut ‑ induced hepatotoxicity. A 27 year old man with right upper quadrant pain and jaundice was found to have elevated liver enzymes and was taking Hydroxycut along with other supplements. Liver biopsy showed drug induced hepatotoxicity. Discontinuation of Hydroxycut dramatically improved liver functions and related symptoms.

Keywords: Hydroxycut, Liver toxicity, Nutritional supplements




http://dx.doi.org/10.4103/2141-9248.126627
AJOL African Journals Online